By Kathy L., Las Vegas, NV
Heroin addicts are at risk for contracting HIV, hepatitis C, and other infectious diseases. Drug abusers may become infected with HIV, hepatitis C, and other blood-borne pathogens through sharing and reuse of syringes and injection paraphernalia that have been used by infected individuals.
They may also become infected with HIV and, although less often, to hepatitis C through unprotected sexual contact with an infected person. Injection drug use has been a factor in an estimated one-third of all HIV and more than half of all hepatitis C cases.
Heroin is a highly addictive drug due to the euphoric effects and physical dependency it causes. There is a negative and positive reinforcement with heroin addiction. The positive reinforcement is the users' experience while under the influence. The negative reinforcement is that once they become dependent on it, they become very sick when they stop. This sickness can drive people to seek more drugs and continue abuse.
Heroin addiction is really a lifestyle. Once users cross the line (into dependency), they use the drug every day…and have to procure significant amounts of money to support their habit. It's this daily need to raise funds that leads many users into personal and/or family neglect, as well as criminal activity.
Going cold turkey and detoxifying oneself is seldom successful due to the severity of withdrawal symptoms - including nausea, vomiting, diarrhea, muscle pain, bone pains, anxiety, inability to eat and insomnia.
I will save your from the horror story that was my life on Heroin. Let is suffice to say that because of heroin addiction; my health is destroyed, I lost custody of my child, I'm HIV+, and my liver is failing. I've been told I have less than six months to live. I'm hoping when you hear this can happen to someone like me... you'll never use... or if you are that you'll seek help before it's too late... like me.
I have no one to blame by myself. No one forced me to use the first time or any time after that.
Don't make the same mistake.